You are here

FDA Warning: Permanent Skin-Color Loss With Daytrana Patch (Transdermal Methylphenidate)

ADHD treatment can result in irreversible chemical leukoderma

The FDA is warning that permanent loss of skin color may occur with use of the Daytrana patch (methylphenidate transdermal system, Noven Pharmaceuticals) for attention-deficit/hyperactivity disorder (ADHD). The agency has added a new warning to the drug label to describe this skin condition, known as chemical leukoderma.

Chemical leukoderma causes the skin to lose color due to repeated exposure to specific chemical compounds. The condition is not physically harmful, but it is disfiguring. The areas of skin-color loss described with the Daytrana patch ranged up to 8 inches in diameter. This condition is not thought to be reversible, which may cause emotional distress, according to the FDA.

The efficacy of Daytrana in patients diagnosed with ADHD was established in two 7-week controlled clinical trials in children (6 to 12 years of age) and in one 7-week controlled clinical trial in adolescents (13 to 17 years of age).

The Daytrana patch treats ADHD by increasing attention and decreasing restlessness in children and adolescents who are overactive, who cannot concentrate for very long, or who are easily distracted and impulsive. Daytrana’s precise mode of therapeutic action in ADHD is not known, but methylphenidate, a central nervous system stimulant, is thought to block the reuptake of norepinephrine and dopamine into presynaptic neurons and to increase the release of these monoamines into the extraneuronal space.

The FDA recommends that patients or their caregivers should watch for new areas of lighter skin, especially under the drug patch, when using Daytrana and should immediately report these changes to their health care professionals. Patients should not stop using the Daytrana patch without first talking to their caregivers. Health care professionals should consider alternative treatments for patients who experience these skin-color changes.

Caregivers are encouraged to report adverse events or side effects related to the use of the Daytrana patch to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.

Sources: FDA; June 24, 2015; and Daytrana Prescribing Information; November 2010.

 

Recent Headlines

Despite older, sicker patients, mortality rate fell by a third in 10 years
Study finds fewer than half of trials followed the law
WHO to meet tomorrow to decide on international public heath emergency declaration
Study of posted prices finds wild variations and missing data
Potential contamination could lead to supply chain disruptions
Declining lung cancer mortality helped fuel the progress
Kinase inhibitor targets tumors with a PDGFRA exon 18 mutation
Delayed surgery reduces benefits; premature surgery raises risks
Mortality nearly doubled when patients stopped using their drugs